Nelfinavir desensitization

Prasad E. Abraham, Suellyn J. Sorensen, William Baker, Herbert E. Cushing

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

OBJECTIVE: To report the first case of nelfinavir desensitization in an HIV patient who was intolerant to protease inhibitors. CASE SUMMARY: A 43-year-old HIV-positive white man was treated with several protease inhibitors. The patient developed rashes in response to all protease inhibitors. His viral load was controlled only in the presence of a protease inhibitor. The patient tolerated nelfinavir longer than the other agents; therefore, the decision was made to attempt to desensitize him to nelfinavir. A six-hour inpatient protocol was used, and he tolerated the procedure without event. His disease is now well managed without recurrence of the rash. DISCUSSION: The use of protease inhibitors has had a major impact on the morbidity and mortality of HIV-infected patients. Despite their benefits, this class of drugs is not without adverse effects. Allergic reactions in the form of rashes may develop, which can severely limit treatment options in HIV patients. We report the first case of rapid desensitization of nelfinavir in a patient who developed rashes to several protease inhibitors. CONCLUSIONS: Intolerance to protease inhibitors due to rash is a well-documented phenomenon. In HIV patients, this can limit treatment options severely. This case demonstrates how desensitization to nelfinavir can be performed successfully.

Original languageEnglish (US)
Pages (from-to)553-556
Number of pages4
JournalAnnals of Pharmacotherapy
Volume35
Issue number5
DOIs
StatePublished - 2001

Fingerprint

Nelfinavir
Protease Inhibitors
Exanthema
HIV
Viral Load
Inpatients
Hypersensitivity
Morbidity
Recurrence
Mortality
Therapeutics

Keywords

  • Desensitization
  • HIV
  • Nelfinavir
  • Protease inhibitors

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Abraham, P. E., Sorensen, S. J., Baker, W., & Cushing, H. E. (2001). Nelfinavir desensitization. Annals of Pharmacotherapy, 35(5), 553-556. https://doi.org/10.1345/aph.10150

Nelfinavir desensitization. / Abraham, Prasad E.; Sorensen, Suellyn J.; Baker, William; Cushing, Herbert E.

In: Annals of Pharmacotherapy, Vol. 35, No. 5, 2001, p. 553-556.

Research output: Contribution to journalArticle

Abraham, PE, Sorensen, SJ, Baker, W & Cushing, HE 2001, 'Nelfinavir desensitization', Annals of Pharmacotherapy, vol. 35, no. 5, pp. 553-556. https://doi.org/10.1345/aph.10150
Abraham, Prasad E. ; Sorensen, Suellyn J. ; Baker, William ; Cushing, Herbert E. / Nelfinavir desensitization. In: Annals of Pharmacotherapy. 2001 ; Vol. 35, No. 5. pp. 553-556.
@article{33cb7d45b046430ebda3327fffbec9f3,
title = "Nelfinavir desensitization",
abstract = "OBJECTIVE: To report the first case of nelfinavir desensitization in an HIV patient who was intolerant to protease inhibitors. CASE SUMMARY: A 43-year-old HIV-positive white man was treated with several protease inhibitors. The patient developed rashes in response to all protease inhibitors. His viral load was controlled only in the presence of a protease inhibitor. The patient tolerated nelfinavir longer than the other agents; therefore, the decision was made to attempt to desensitize him to nelfinavir. A six-hour inpatient protocol was used, and he tolerated the procedure without event. His disease is now well managed without recurrence of the rash. DISCUSSION: The use of protease inhibitors has had a major impact on the morbidity and mortality of HIV-infected patients. Despite their benefits, this class of drugs is not without adverse effects. Allergic reactions in the form of rashes may develop, which can severely limit treatment options in HIV patients. We report the first case of rapid desensitization of nelfinavir in a patient who developed rashes to several protease inhibitors. CONCLUSIONS: Intolerance to protease inhibitors due to rash is a well-documented phenomenon. In HIV patients, this can limit treatment options severely. This case demonstrates how desensitization to nelfinavir can be performed successfully.",
keywords = "Desensitization, HIV, Nelfinavir, Protease inhibitors",
author = "Abraham, {Prasad E.} and Sorensen, {Suellyn J.} and William Baker and Cushing, {Herbert E.}",
year = "2001",
doi = "10.1345/aph.10150",
language = "English (US)",
volume = "35",
pages = "553--556",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "5",

}

TY - JOUR

T1 - Nelfinavir desensitization

AU - Abraham, Prasad E.

AU - Sorensen, Suellyn J.

AU - Baker, William

AU - Cushing, Herbert E.

PY - 2001

Y1 - 2001

N2 - OBJECTIVE: To report the first case of nelfinavir desensitization in an HIV patient who was intolerant to protease inhibitors. CASE SUMMARY: A 43-year-old HIV-positive white man was treated with several protease inhibitors. The patient developed rashes in response to all protease inhibitors. His viral load was controlled only in the presence of a protease inhibitor. The patient tolerated nelfinavir longer than the other agents; therefore, the decision was made to attempt to desensitize him to nelfinavir. A six-hour inpatient protocol was used, and he tolerated the procedure without event. His disease is now well managed without recurrence of the rash. DISCUSSION: The use of protease inhibitors has had a major impact on the morbidity and mortality of HIV-infected patients. Despite their benefits, this class of drugs is not without adverse effects. Allergic reactions in the form of rashes may develop, which can severely limit treatment options in HIV patients. We report the first case of rapid desensitization of nelfinavir in a patient who developed rashes to several protease inhibitors. CONCLUSIONS: Intolerance to protease inhibitors due to rash is a well-documented phenomenon. In HIV patients, this can limit treatment options severely. This case demonstrates how desensitization to nelfinavir can be performed successfully.

AB - OBJECTIVE: To report the first case of nelfinavir desensitization in an HIV patient who was intolerant to protease inhibitors. CASE SUMMARY: A 43-year-old HIV-positive white man was treated with several protease inhibitors. The patient developed rashes in response to all protease inhibitors. His viral load was controlled only in the presence of a protease inhibitor. The patient tolerated nelfinavir longer than the other agents; therefore, the decision was made to attempt to desensitize him to nelfinavir. A six-hour inpatient protocol was used, and he tolerated the procedure without event. His disease is now well managed without recurrence of the rash. DISCUSSION: The use of protease inhibitors has had a major impact on the morbidity and mortality of HIV-infected patients. Despite their benefits, this class of drugs is not without adverse effects. Allergic reactions in the form of rashes may develop, which can severely limit treatment options in HIV patients. We report the first case of rapid desensitization of nelfinavir in a patient who developed rashes to several protease inhibitors. CONCLUSIONS: Intolerance to protease inhibitors due to rash is a well-documented phenomenon. In HIV patients, this can limit treatment options severely. This case demonstrates how desensitization to nelfinavir can be performed successfully.

KW - Desensitization

KW - HIV

KW - Nelfinavir

KW - Protease inhibitors

UR - http://www.scopus.com/inward/record.url?scp=0035002452&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035002452&partnerID=8YFLogxK

U2 - 10.1345/aph.10150

DO - 10.1345/aph.10150

M3 - Article

VL - 35

SP - 553

EP - 556

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 5

ER -